Alert archive / Minnesota / Winter Weather Advisories in 2012

Winter Weather Advisory 4, NWS Twin Cities, MN

February 22, 20124 counties in Minnesota

NWS Twin Cities, MN issued this winter weather advisory at Feb 22, 2012, 9:51 PM CST for 4 counties in Minnesota. It took effect at Feb 23, 2012, 6:00 AM CST. It was in force for 107 min.

The area

The counties it named.

The facts

Issued
Feb 22, 2012, 9:51 PM CST (03:51 UTC)
In effect from
Feb 23, 2012, 6:00 AM CST
Expired
Feb 23, 2012, 7:47 AM CST
In force
107 min
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Freeborn County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WWUS43 KMPX 230351
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CST WED FEB 22 2012

...SNOW MOVING INTO PARTS OF SOUTH CENTRAL MINNESOTA THURSDAY...

.SNOW WILL DEVELOP AND SPREAD OVER PARTS OF SOUTHERN MINNESOTA
ON THURSDAY. SNOW ACCUMULATIONS OF 4 TO 6 INCHES ARE LIKELY MAINLY
SOUTH AND WEST OF THE INTERSTATE 90 CORRIDOR. THE NATIONAL WEATHER
SERVICE HAS CANCELLED THE WINTER STORM WATCH THAT WAS IN EFFECT
FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...AND HAS REPLACED IT WITH
A WINTER WEATHER ADVISORY FOR SNOW. THIS ADVISORY INCLUDES THE
COUNTIES OF WATONWAN...MARTIN...FARIBAULT AND FREEBORN. 
UNTREATED ROADS AND HIGHWAYS WILL BECOME VERY SLIPPERY AND SNOW
COVERED. THIS WILL LIKELY MAKE TRAVEL DIFFICULT ESPECIALLY DURING
THE DAY ON THURSDAY.

A LOW PRESSURE SYSTEM OVER THE NORTHERN ROCKIES...WILL TRACK
SOUTHEAST OVER NORTHEAST IOWA BY THURSDAY EVENING. THIS SYSTEM
WILL BRING A SWATH OF SNOW TO PARTS OF SOUTHWEST MINNESOTA AND
ADJACENT AREAS OF SOUTH DAKOTA AND IOWA BEFORE MOVING OVER THE
LOWER GREAT LAKES THURSDAY NIGHT.

THE LATEST COMPUTER MODELS AND OBSERVATIONS CONTINUE TO TREND THE
WINTER STORM SOUTH THEN PREVIOUS PREDICTIONS. 



MNZ073-074-083>085-230500-
/O.CAN.KMPX.WS.A.0001.120223T0900Z-120224T0000Z/
REDWOOD-BROWN-BLUE EARTH-WASECA-STEELE-
INCLUDING THE CITIES OF...REDWOOD FALLS...NEW ULM...MANKATO...
WASECA...OWATONNA
951 PM CST WED FEB 22 2012

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE WINTER STORM WATCH. THE LATEST COMPUTER MODELS 
AND OBSERVATIONS CONTINUE TO TREND THE WINTER STORM SOUTH THEN
PREVIOUS PREDICTIONS.

THE WATCH HAS BEEN REPLACED WITH A WINTER WEATHER ADVISORY FOR
PARTS OF SOUTH CENTRAL MINNESOTA...MAINLY SOUTH OF A LINE FROM
SAINT JAMES TO ALBERT LEA.


$$

MNZ082-091>093-231200-
/O.UPG.KMPX.WS.A.0001.120223T0900Z-120224T0000Z/
/O.NEW.KMPX.WW.Y.0004.120223T1200Z-120224T0000Z/
WATONWAN-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ST. JAMES...FAIRMONT...BLUE EARTH...
ALBERT LEA
951 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM
TO 6 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* TIMING...SNOW DEVELOPS IN THE MORNING...AND CONTINUING
  THROUGHOUT MUCH OF THE DAY. 

* MAIN IMPACT...A BAND OF 4 TO 6 INCHES OF SNOW...MAINLY SOUTH OF
  A LINE FROM SAINT JAMES TO ALBERT LEA. 

* OTHER IMPACTS...SNOW COVERED ROADS COULD MAKE FOR DIFFICULT 
  TRAVEL IN PORTIONS OF SOUTHERN MINNESOTA...INCLUDING THE 
  INTERSTATE 90 CORRIDOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.


$$
2 follow-up statements
622 
WWUS43 KMPX 230913
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 AM CST THU FEB 23 2012

...SOME SNOW AHEAD FOR FAR SOUTHERN MINNESOTA TODAY...

.SNOW WILL SPREAD INTO SOUTHWEST MINNESOTA EARLY THIS MORNING AND
THEN ACROSS SOUTH CENTRAL MINNESOTA BEFORE NOON. THE HEAVIEST
SNOWS WILL BE IN IOWA...BUT UP TO 3 INCHES MAY FALL IN THE
FAIRMONT AREA. REMAINING AREAS OF SOUTH CENTRAL MINNESOTA...
GENERALLY ALONG AND SOUTH OF INTERSTATE 90 SHOULD SEE AN INCH OR
TWO OF ACCUMULATION DURING THE DAY. THE WINTER WEATHER ADVISORY
REMAINS IN EFFECT ONLY FOR MARTIN COUNTY FOR TODAY. IT HAS BEEN
CANCELED FOR THE REMAINDER OF SOUTH CENTRAL MINNESOTA...INCLUDING
THE CITIES OF ST. JAMES...BLUE EARTH...AND ALBERT LEA.

THE TRACK OF THIS LOW PRESSURE SYSTEM CONTINUES TO TREND FARTHER
SOUTH. IT IS PROJECTED TO TRACK OUT OF SOUTH DAKOTA EARLY THIS
MORNING INTO SOUTHERN ILLINOIS BY EVENING.

MNZ082-092-093-231015-
/O.CAN.KMPX.WW.Y.0004.120223T1200Z-120224T0000Z/
WATONWAN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ST. JAMES...BLUE EARTH...ALBERT LEA
313 AM CST THU FEB 23 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE WINTER WEATHER ADVISORY. 

SNOW WILL SPREAD ACROSS THE AREA DURING THE MORNING WITH PERIODS
OF SNOW THROUGH THE AFTERNOON. SNOW AMOUNTS WILL BE IN THE ONE TO
PERHAPS TWO INCH RANGE.

$$

MNZ091-231715-
/O.CON.KMPX.WW.Y.0004.120223T1200Z-120224T0000Z/
MARTIN-
INCLUDING THE CITY OF...FAIRMONT
313 AM CST THU FEB 23 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS
MORNING TO 6 PM CST THIS EVENING...

* TIMING...SNOW DEVELOPING IN THE MORNING...AND CONTINUING
  THROUGHOUT MUCH OF THE DAY.

* MAIN IMPACT...UP TO 3 INCHES OF SNOW...MAINLY SOUTH AND WEST OF
  FAIRMONT.

* OTHER IMPACTS...ROADS MAY BECOME SNOW COVERED AND SLIPPERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$
512 
WWUS43 KMPX 231347
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 AM CST THU FEB 23 2012

...HEAVY SNOW STAYING SOUTH OF MINNESOTA...

.MARTIN COUNTY HAS NOW BEEN CANCELLED FROM THE WINTER WEATHER
ADVISORY. THE SNOW ASSOCIATED WITH THE SYSTEM THAT PROMPTED THE
ADVISORY IS LOOKING TO IMPACT FAR SOUTHWEST MINNESOTA AND NORTHERN
IOWA...WITH PERHAPS ONLY AN INCH OF SNOW LOOKING POSSIBLE FOR FAR
SOUTHWEST MARTIN COUNTY. AS A RESULT...THE ADVISORY HAS BEEN
CANCELLED.

MNZ091-231500-
/O.CAN.KMPX.WW.Y.0004.000000T0000Z-120224T0000Z/
MARTIN-
INCLUDING THE CITY OF...FAIRMONT
747 AM CST THU FEB 23 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE WINTER WEATHER ADVISORY. 

HEAVY SNOW WILL REMAIN SOUTH OF MARTIN COUNTY...WITH PERHAPS AN
INCH OF SNOW POSSIBLE FOR FAR SOUTHWEST PORTIONS OF THE COUNTY.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Feb 22, 5:22 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 22, 5:22 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 PM CST WED FEB 22 2012

UPDATED TO INCLUDE THE 00Z AVIATION DISCUSSION

.DISCUSSION...

SUMMARY...QUITE THE DAY HERE AT THE NWS OFFICE TODAY. THREE
POTENTIAL SNOW STORMS IN THE FORECAST AREA OVER THE NEXT 160 HOURS
AND PLENTY OF MODEL DISAGREEMENT TO GO ALONG WITH IT.

FIRST THINGS FIRST...SHORTWAVE PASSING THROUGH THIS AFTERNOON
YIELDING ISOLATED TO SCATTERED LIGHT SNOW SHOWERS...SHOULD BE
THROUGH EARLY THIS EVENING AND LOOKS DRY FOR SEVERAL HOURS BEFORE
THE SURFACE LOW FROM THE NORTHWEST. LOOK OF POTENTIAL WITH THIS
STORM FOR TONIGHT...BUT THE QUESTION TODAY HAS NOT BEEN IF THERE
WILL BE A 6+" SNOWBAND...BUT WHERE. IN GENERAL...THERE HAS BEEN
TWO CLUSTERS OF MODEL GUIDANCE: THE UKMET/EC IN ONE CAMP AND THE
GFS/GEM/SREF/ IN THE OTHER. THE 12Z NAM WAS AN OUTLIER TO THE
NORTH AND BROUGHT THE HEAVY SNOW ACROSS CENTRAL MN...INCLUDING THE
TWIN CITIES METRO. THE 18Z NAM JOINED THE GFS/SREF/GEM CAMP AND
CAME IN MUCH FURTHER SOUTH. DEBATED ON UPGRADING THE WATCH TO A
COMBINATION OF WARNING/ADVISORY WITH THE HEAVIEST ACCUMULATIONS IN
MARTIN AND FARIBAULT COUNTIES. IN FACT...EVEN HAD THE WARNING
DRAWN UP LATE THIS AFTERNOON...BUT THE LAST FRAME OF THE HRRR
AGREES QUITE WELL WITH THE ECMWF AND WOULD KEEP ALMOST ALL OF THE
SNOW OUT OF THE FORECAST AREA.

THERE IS ALREADY A LIGHTNING STRIKE UPSTREAM IN MONTANA THIS
AFTERNOON...WHICH IS USUALLY A PRETTY GOOD INDICATOR OF THE
STRENGTH OF THIS SYSTEM. NO SURPRISE WITH 992-993MB SURFACE LOW
DROPPING SOUTH ACROSS WESTERN IA BASED ON THE NAM/GFS...THERE IS
VERY GOOD 800-600MB FGEN TO GO ALONG WITH NEGATIVE EPV AND AT
LEAST SOME ELEVATED INSTABILITY-BEST LI APPROACHES THE FORECAST
AREA WITH 2/3 GRAM MIXING RATIOS OFF THE ISENTROPIC SURFACES. THE
FORECAST SIDES WITH THE GFS/GEM/NAM/SREF CLUSTER OF SOLUTIONS.
HOWEVER...LOW CONFIDENCE WITH NOW THE LATEST HRRR AGREEING QUITE
WELL WITH THE ECMWF. IT'S A FEAST OF FAMINE SITUATION-THERE WILL
LIKELY BE 6-10 INCHES...POSSIBLY A FOOT...IN A NARROW CORRIDOR
WHERE THE BEST FORCING SETS UP AND NOT MUCH TO THE NORTH OF IT.
DRAMATICALLY REDUCED POPS AND AMOUNT OF SNOW IN METRO...MIGHT BE
NOTHING AT. USUALLY GOOD SUBSIDENCE ON NORTH SIDE OF THE
DEFORMATION.

IN THE EXTENDED...THE SUNDAY/MONDAY SYSTEM LOOKS POTENT...JUST NOT
SOME MUCH FOR HERE WITH THE SURFACE LOW TRACKING OVERHEAD AND HIGH
POTENTIAL FOR DRY SLOT BASED ON THE ASSORTMENT OF OPERATIONAL RUNS
AND ENSEMBLE GUIDANCE. UNLESS SOMETHING CHANGES...A LOT OF SNOW
AND WIND IN THE DAKOTAS AND NORTHERN MN AND NOT MUCH HERE. GFS
SPITS OUT THE HIGHEST QPF...BUT IT MIGHT BE OVERDONE. THERE ARE
FAIRLY HIGH POPS IN THE FORECAST...BUT OVERALL...DOESN'T LOOK LIKE
ANYTHING MAJOR IN THE IMMEDIATE AREA. THERE'S ANOTHER WHOPPER OFF
THE GFS THIS TIME NEXT...BUT NOT SHOWING UP AS MUCH ON THE ECMWF
AND GFS ENSEMBLE TO SOME DEGREE. THE 12Z GFS HAD A BAND OF 12-18"
IN SOUTHERN MN...SOMETHING THAT WILL LIKELY CHANGE WITH TIME.

&&

.AVIATION.../00Z TAF ISSUANCE/
THE LATEST MODEL RUNS...CONTINUE TO ADVERTISE A WINTER STORM FOR
PORTIONS OF SOUTHERN MN LATER TONIGHT AND THURSDAY. EXPECT A NARROW
BAND OF MODERATE TO HEAVY SNOW TO SETUP OVER THE SOUTHERN TIER
COUNTIES OF MINNESOTA. WEATHER CONDITIONS IN THIS AREA EXPECTED TO
LOWER TO LIFR CATEGORY THURSDAY MORNING THEN IMPROVE TO MVFR
CATEGORY THURSDAY EVENING. ELSEWHERE...OVER THE REMAINDER OF THE TAF
SITES...VFR FLYING CONDITION WILL PREVAIL THROUGH THE BULK OF THE
PERIOD WITH THE EXCEPTION OVER PARTS OF WEST CENTRAL MN...WHERE
CEILINGS ARE EXPECTED TO LOWER BETWEEN 1500-2500 FEET AGL.

KMSP...VFR CONDITIONS PREVAILING THROUGH THURSDAY MORNING. WEATHER
SYSTEM WILL MOVING OUT OF THE NORTHERN ROCKIES...WILL MOVE SOUTHEAST
OVER NORTHERN IOWA. THIS SYSTEM WILL ONLY GRAZE THE SOUTHERN METRO
AREA. SCATTERED SNOW FLURRIES DEVELOPING ON THURSDAY...LITTLE
ACCUMULATION EXPECTED. CEILING BRIEFLY LOWERING AROUND 2500 FEET
AGL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM 3 AM CST THURSDAY THROUGH THURSDAY
AFTERNOON FOR BLUE EARTH-BROWN-FARIBAULT-FREEBORN-MARTIN-
REDWOOD-STEELE-WASECA-WATONWAN.

WI...NONE.

&&

CLF/JM
Hazardous weather outlook, Feb 22, 9:50 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 PM CST WED FEB 22 2012

MNZ082>085-091>093-231200-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
950 PM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

SNOW IS EXPECTED TO MOVE INTO SOUTHWEST MINNESOTA AFTER 3 AM
TONIGHT. SNOW MAY BECOME HEAVY AT TIMES TOWARD DAY BREAK...
MAINLY ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR...WEST OF
FAIRMONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE ACROSS SOUTHERN MINNESOTA THURSDAY AS A LOW
PRESSURE AREA MOVES THROUGH IOWA. A BAND OF 2 TO 4 INCHES OF
SNOWFALL IS LIKELY OVER SOUTH CENTRAL MINNESOTA...MAINLY ALONG AND
SOUTH OF THE INTERSTATE 90 CORRIDOR... BY LATE AFTERNOON.

A LOW PRESSURE SYSTEM IS PROJECTED TO PASS ACROSS THE OUTLOOK
AREA FROM SUNDAY THROUGH MONDAY. THIS SYSTEM COULD BRING
SIGNIFICANT SNOWFALL TO PARTS OF THE OUTLOOK AREA...DEPENDING ON
THE EXACT TRACK IT TAKES. CHECK BACK AS THE WEEK PROGRESSES FOR
UPDATED INFORMATION ON THIS DEVELOPING WINTER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>070-073>078-WIZ014>016-023>028-231200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
950 PM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL SPREAD ACROSS SOUTHERN MINNESOTA THURSDAY. ANY
ACCUMULATION OVER CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN
WILL REMAIN LIGHT...COATING TO AN INCH POSSIBLE.

A LOW PRESSURE SYSTEM IS PROJECTED TO PASS ACROSS THE OUTLOOK
AREA FROM SUNDAY THROUGH MONDAY. THIS SYSTEM COULD BRING
SIGNIFICANT SNOWFALL TO PARTS OF THE OUTLOOK AREA...DEPENDING ON
THE EXACT TRACK IT TAKES. CHECK BACK AS THE WEEK PROGRESSES FOR
UPDATED INFORMATION ON THIS DEVELOPING WINTER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Winter Weather Advisories in Minnesota, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.